Can seizure medication (such as Keppra) cause delayed reactions, or difficulty in thinking fast?

Two epilepsy specialists at Yale, Drs. Richard Mattson and Lawrence J. Hirsch, have been the principal investigators on research in this area and have published on the tolerability of medications for epilepsy. We turned to Dr. Hirsch for an answer to this question. He writes:

“The short answer is yes, it’s possible that seizure medication can cause slower thinking.  The longer answer is that all medications that have effects on the brain could potentially slow down or affect thinking speed.  However, this is typically only at higher doses and is completely reversible.  Furthermore, the specific medication mentioned (Keppra, also known as levetiracetam), is known to be less likely to have unwanted cognitive effects such as this than some other medications.  Medications known to have more significant unwanted effects on thinking include phenobarbital and topiramate, but these medications are also well tolerated by many people.  Finally, if you are having potential side effects from your medication, please discuss this with your prescribing physician; there are many good anti-seizure medications, and it should be possible to find one that has no side effects at all for you.”

This entry was posted in epilepsy, seizures, side-effects of medications. Bookmark the permalink.

Comments are closed.